Colorado, 2005

Hail in Colorado, May 15, 2005

May 15, 2005 · NWS GLD · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 15, 12:40 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, May 15, 12:40 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT SUN MAY 15 2005

.DISCUSSION...
18Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED NORTHWEST FLOW WITH
RIDGING ALOFT ACROSS THE CWA. A WEAK VORT MAX WAS LOCATED OVER
EASTERN WYOMING. VISIBLE IMAGERY SHOWING AREA OF STRATO CU
DEVELOPING ALONG KS/CO BORDER ALONG AXIS OF 45-50 TDS. WEAK SFC
PRESSURE FALLS WERE LOCATED ACROSS MUCH OF THE CWA...WITH STRONGER
AREA OF 2-3 MB/3HOURS NOTED AHEAD OF APPROACHING SHORTWAVE ACROSS
WESTERN NEBRASKA.

FOR TONIGHT...PRIMARY CONCERN WILL ONCE AGAIN BE CHANCES FOR ANY
EARLY EVENING THUNDER CHANCES...THEN TEMPS AND FOG POTENTIAL
OVERNIGHT. AS MENTIONED BEFORE...MOISTURE/INSTABILITY AXIS BEGINNING
TO SET UP ACROSS THE WESTERN CWA. AREA OF CONVERGENCE SHOULD
CONTINUE TO DEVELOP ACROSS NORTHEAST COLORADO IN RESPONSE TO
APPROACHING VORT MAX. WOULD EXPECT A FEW STORMS TO FIRE OFF IN THIS
AREA AND TRACK EASTWARD INTO BETTER MOISTURE ACROSS NORTHWEST CWA. A
FEW STORMS COULD FORM FARTHER SOUTH DUE TO ELEVATED HEATING...BUT
LOOKS LIKE BEST CHANCE WILL BE ACROSS NORTHWEST. IF ANY THUNDERSTORM
CAN GET GOING...COULD SEE ANY ISOLATED SVR STORM AS DEEP LAYER SHEAR
IS AROUND 40 KTS. THESE SHOULD BE VERY DIURNALLY DRIVEN AND
POTENTIAL WILL DECREASE RAPIDLY AFTER 00Z. NOT TO SURE ABOUT THE FOG
POTENTIAL TONIGHT AS SOUTHERLY WINDS MAY HOLD TEMPS UP...BUT WITH
INCREASING MOISTURE ADVECTION CANT TOTALLY RULE IT OUT SO WILL KEEP
PATCHY MENTION GOING.

MONDAY...THUNDER CHANCES WILL ONCE AGAIN BE PRIMARY WX CONCERN AS
DRYLINE SHARPENS ACROSS THE WESTERN CWA IS RESPONSE TO DEEPENING LEE
SIDE TROUGH. SFC CONVERGENCE LOOKS A BIT STRONGER THAN LAST FEW
RUNS...AND ACTUALLY 0-1KM CONVERGENCE SHOWS A NICE AXIS ALONG THE
DRYLINE. ONLY CONCERN IS TIMING OF MID LEVEL SHORT WAVE...LOOKS TO
BE RIGHT ON TOP OF CWA BY 18Z...AND AM A LITTLE CONCERNED THAT
SUBSIDENCE BEHIND THIS WAVE MAY INHIBIT TSRA DEVELOPMENT...BUT LOW
POPS SEEM WARRANTED. IF CAP CAN BREAK SHEAR/INSTABILITY PARAMETERS
WOULD FAVOR A FEW SVR STORMS.

TUESDAY-WEDNESDAY...TUESDAY STILL LOOKS TO HAVE THE GREATEST
POTENTIAL FOR THUNDERSTORMS AS STRONG NEGATIVE TILT TROUGH KICKS
OUT OF THE ROCKIES. ONLY MADE A FEW MINOR CHANGES TO GOING WX/POP
FORECAST...MAINLY TO UP POPS IN NORTHWEST CWA. WILL ALSO HAVE TO
WATCH FOR POSSIBLE WIND ADVISORY ACROSS EASTERN CWA AS TIGHT SFC
GRADIENT WILL LEAD TO WIND SPEEDS IN THE MIXED LAYER AVERAGING
AROUND 27 KTS. SECOND WIND CONCERN WILL BE WHEN COLD FRONT DROPS
SOUTH ACROSS THE CWA IN THE EVENING TUESDAY. ETA SHOWING RATHER
STRONG PRESSURE CHANGE COUPLET...COUPLED WITH STEEP LOW LEVEL LAPSE
RATES AHEAD OF FRONT. CAA ADVECTION MAX ALSO LINES UP WELL IN THIS
AREA. UPPED WINDS BEHIND THE FRONT TO ACCOUNT FOR THIS...BUT THIS
FEATURE WILL HAVE TO BE MONITORED. AFTER TUESDAY EVENING...MODELS
REALLY BEGIN TO DIVERGE WITH HANDLING OF TROUGH PASSAGE. 12Z GFS
REALLY DEEPENS THE LOW OVER THE DAKOTAS AND THUS REALLY CHANGES FLOW
PATTERN ACROSS THE CWA AND DELAYS ONSET OF H500 RIDGING. THIS LOOKS
RATHER SPURIOUS AS IT WAS MAJOR DIFFERENCE FROM GFS TRENDS AND NOT
SUPPORTED BY 00Z ENSEMBLES...THUS DID NOT MUCH STOCK INTO 12Z GFS
FORECAST FOR WEDNESDAY ON.

IN THE EXTENDED (THURSDAY-SUNDAY)...MEDIUM RANGE MODELS CONTINUE TO
HAVE A VERY DIFFICULT TIME ON AGREEING ON THE EVOLUTION OF THE H500
RIDGE ACROSS CENTRAL CONUS THROUGHOUT THE PERIOD. GFS HAS DONE A
MAJOR FLIP-FLOP AND IS NOW TRENDING STRONGER/MORE AMPLIFIED WITH
RIDGE FOR THURS-FRI. THIS WAS SUPPORTED BY YESTERDAY AND TODAYS ECMWF
AND ENSEMBLE MEMBERS NOW CLUSTERING ON THAT SOLUTION. WITH THAT IN
MIND...AM GOING TO UP HIGHS 5 TO 10 DEGREES IN THIS PERIOD. GFS
TRYING TO ADVERTISE RIDGE BEGINNING TO BREAK DOWN SAT AND SUNDAY WITH
RATHER STRONG COLD FRONT MOVING OVER THE CWA. ECMWF HOWEVER REMAINS
FIRM IN HOLDING RIDGE IN PLACE. BY THIS PERIOD GFS ENSEMBLE MEMBERS
REALLY ALL OF THE PLACE...BUT WHAT LITTLE CLUSTERING THERE IS WOULD
SUPPORT A SLOWER BREAKDOWN OF THE RIDGE. THIS SEEMS MORE REASONABLE
BASED EXPECTED STRENGTH OF RIDGING AND THUS WENT ABOVE GUIDANCE FOR
THE WEEKEND. ALSO WILL KEEP PERIOD DRY FOR NOW AS NOT ENOUGH
CONFIDENCE IN TIMING/POSITION OF THE FRONTAL BOUNDARY TO MENTION POPS.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JRM
Hazardous weather outlook, May 15, 9:45 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN MAY 15 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1045 AM MDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED LATE AFTERNOON THUNDERSTORMS ARE EXPECTED ACROSS EASTERN
COLORADO.  THESE STORMS WILL MOVE EAST ACROSS THE WESTERN PORTIONS OF
THE TRI-STATE REGION THROUGH THE EVENING.  ALTHOUGH ANY THUNDERSTORM
CAN PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...NONE OF THESE
STORMS ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON MONDAY
AND AGAIN ON TUESDAY AS AN UPPER LEVEL STORM MOVES INTO THE ROCKIES.
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE BOTH DAYS WITH A BETTER CHANCE FOR SEVERE
THUNDERSTORMS
ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LOCKHART

The radar

The Goodland radar (KGLD), 136 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Yuma

When
May 15, 3:30 PM MST
Where
Yuma County, 2 mi E of Clarkville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.383, -102.583

Hail, Yuma

When
May 15, 5:05 PM MST
Where
Yuma County, 2 mi S of Clarkville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.350, -102.617

Hail, Yuma

When
May 15, 6:00 PM MST
Where
Yuma County, 9 mi NNW of Joes
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -102.750

Hail covered the ground.

Hail, Yuma

When
May 15, 7:25 PM MST
Where
Yuma County, 6 mi W of Joes
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.650, -102.800

One to two inches of hail on ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454164, 5454163, 5454165, 5454166.